Psycho-Babble Medication Thread 929777

Shown: posts 1 to 7 of 7. This is the beginning of the thread.

 

OMG Aricept!!

Posted by Michael Bell on December 17, 2009, at 21:20:48

I don't know if it is because I am on Vyvanse, since it is supposed to be potentiated by Aricept, or what, but the one 10 mg pill I took was the single most horrible experience I have ever had with a medication. It caused terrible feelings of nauseau, diarrhea (sorry!), feeling cold all over, and it has lasted since noon today and is still happening to a lesser degree. Is this normal for this drug? Should I have started at 5 mg? Do these side effects subside? Help!!

 

Re: OMG Aricept!! Michael Bell

Posted by RocketMan on December 17, 2009, at 21:24:31

In reply to OMG Aricept!!, posted by Michael Bell on December 17, 2009, at 21:20:48

Ya, usual starting dose is 5mg, then increasing to 10mg after a 4 week adjustment period.

Rocket

 

Re: OMG Aricept!!

Posted by utopizen on December 17, 2009, at 22:26:28

In reply to OMG Aricept!!, posted by Michael Bell on December 17, 2009, at 21:20:48

Aricept is an incredibly powerful drug. It can cause serious GI side effects, and the ones you mentioned are the luckier kind (common, too).

First, your doc is an idiot. This is not Dexedrine. If he actually prescribed you 10mg to start, he has no respect for just how powerful this medicine is, and how hard it is to tolerate it even when it's prescribed properly.

I took at least 4 or 6 weeks before going beyond 5mg. I was taking a stimulant for ADD, this was adjusted slowly down over time before the Aricept ever ramped up or was started.

I added Prilosec, for the GI problems. I think the GI symptom you cite goes away after a few weeks; a simple Pepto Bismo regimen suffices.

Better yet, avoid it. No one knows much about how this drug reacts long-term, because it's new for off-label treatments, and it's mostly a geriatric drug.

Which means it could shorten your lifespan, cause odd neurological side effects, or give you God knows what, with long-term use over years. We don't know, because by the time folks begin taking this, they're often so old they will die and no one will blame the drug. And, they're on 7 other drugs, so it's a mystery novel no one will bother with.

You want to take this medicine seriously. I used to take it. It induced mania, but I thought it was cool to think so fast (as if I was mentally challenged?? It wasn't worth it!)

 

Re: OMG Aricept!! utopizen

Posted by Phillipa on December 18, 2009, at 0:01:17

In reply to Re: OMG Aricept!!, posted by utopizen on December 17, 2009, at 22:26:28

Aricept and to think of those poor seriously ill elderly people. That's horrible. Thanks for the heads up. Phillipa

 

Re: OMG Aricept!!

Posted by linkadge on December 18, 2009, at 12:58:23

In reply to Re: OMG Aricept!!, posted by utopizen on December 17, 2009, at 22:26:28

A lot of herbs inhibit acetylcholinsterase, from green tea to peppermint. SSRI's also inhibit the enzyme to varying degrees. I think sertraline is the most potent in this regard.

I don't know the comparitive degree of inhibition produced by aricept. I agree that starting at the lower doses may be more prudent. Some studies link cholinergic hyperactivity to cognative *dysfunction*, at least when it is accompanied by a mood disorder.

I don't think long term mild/moderate inhibition of acetylcholinsterase should be a problem, as moderate tea drinkers would experience this.

Linkadge

 

Re: OMG Aricept!! utopizen

Posted by Michael Bell on December 20, 2009, at 15:54:49

In reply to Re: OMG Aricept!!, posted by utopizen on December 17, 2009, at 22:26:28

Utopizen, thanks for the reply. it was actually your post about Aricept for social anxiety and innattentive ADHD, along with a post by another individual, that convinced me to try it. Unfortunately, it was me, not my pdoc, who decided to start me on 10mg. Frankly he does not even know I have tried this stuff. the problem is that the vyvanse only addresses the inattentive issues about 40%, and I read studies that say that Aricept may help increase executive function about 25%, so I decided to give it a try. Your experience seemed so good with it. Why did you stop?

 

Re: OMG Aricept!!

Posted by mtdewcmu on December 24, 2009, at 17:51:55

In reply to Re: OMG Aricept!!, posted by linkadge on December 18, 2009, at 12:58:23

> A lot of herbs inhibit acetylcholinsterase, from green tea to peppermint. SSRI's also inhibit the enzyme to varying degrees. I think sertraline is the most potent in this regard.
>
> I don't know the comparitive degree of inhibition produced by aricept. I agree that starting at the lower doses may be more prudent. Some studies link cholinergic hyperactivity to cognative *dysfunction*, at least when it is accompanied by a mood disorder.
>
> I don't think long term mild/moderate inhibition of acetylcholinsterase should be a problem, as moderate tea drinkers would experience this.
>
> Linkadge
>
>

Tobacco users are also stimulating their nicotinic receptors. Nicotine has been shown to be a cognitive enhancer in some respects.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.